North Carolina, 2013Flood in North Carolina, July 13, 2013
July 13, 2013 · NWS ILM · 1 event in 1 county or zone
Heavy rain over already saturated soil produced flooding in Brunswick County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain over already saturated soil produced flooding in Brunswick County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 13, 6:09 AM EST, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 13, 6:09 AM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
709 AM EDT SAT JUL 13 2013
.SYNOPSIS...
TODAY WILL BRING A GRADUAL DECREASE IN THE AVAILABLE MOISTURE BUT
RAIN MAY STILL BE HEAVY AT TIMES. THE MORE PRONOUNCED DRYING TREND
COMES EARLY NEXT WEEK AND IT SHOULD LAST THROUGH THE WORK WEEK AS
TEMPERATURES RISE A LITTLE ABOVE NORMAL.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 6 AM SATURDAY...INTERESTING BATTLE DEVELOPING JUST OFF THE
NORTH CAROLINA COAST AS DRIER AIR OFFSHORE ASSOCIATED WITH RIDGING
TRIES TO PUSH TO THE COAST WHILE THE DEEPER MOISTURE ASSOCIATED WITH
THE REMNANTS OF CHANTAL...N OF THE BAHAMAS...GET DRAWN TO THE N AND
NW WITH TIME. AT LEAST IN THE VERY NEAR TERM...EXPECT THE DEEPER
MOISTURE WILL AID IN THE PRODUCTION OF HEAVY RAIN IN THE FORM OF
SHOWERS AND A FEW THUNDERSTORMS. HOWEVER...THE GOOD NEWS IS THE
DRIER AIR WILL EVENTUALLY WIN OUT.
AN UPPER LOW ACROSS THE MIDDLE OHIO AND TENNESSEE VALLEYS THIS
MORNING WILL SHIFT WEST INTO THE MISSOURI VALLEY BY SUN MORNING AS
AN AREA OF HIGH PRESSURE ALOFT...CENTERED ACROSS THE NORTHEAST
UNITED STATES...EXPANDS WESTWARD AND SOUTHWARD. AT THE SURFACE...
AN INVERTED TROUGH ALONG THE CAROLINA COAST IS EXPECTED TO PROPAGATE
INLAND THROUGH THIS EVE.
THE TROPICAL MOISTURE PLUME IS STILL EVIDENT ACROSS THE SOUTHEAST
STATES ON WATER VAPOR IMAGERY THIS MORNING. THIS PLUME IS EXPECTED
TO SLOWLY SHIFT WEST AND EVENTUALLY...THE TAP FROM THE GULF OF
MEXICO WILL BE SHUNTED TO OUR WEST...LEAVING JUST THE MOISTURE FEED
FROM THE ATLANTIC. PRECIPITABLE WATER VALUES WILL STILL BE HIGH FOR
MUCH OF TODAY...UP TO TWO AND A QUARTER INCHES. THESE VALUES WILL BE
FALLING THOUGH...FROM E TO W...LATE DAY AND THROUGH THE NIGHT AND BY
SUNDAY MORNING...PRECIPITABLE WATER VALUES WILL BE DOWN TO AROUND AN
INCH AND A HALF.
THUS...THE RISK FOR HEAVY RAIN WILL REMAIN WITH US TODAY. THE FLOOD
WATCH HAS BEEN EXTENDED INTO THIS EVE. ALREADY THIS MORNING THERE
HAVE BEEN POCKETS OF HEAVY RAIN AND RADAR SHOWS CONSIDERABLE
CONVECTION ACROSS THE ATLANTIC...SHIFTING WESTWARD WITH TIME.
SHORTWAVE ENERGY ROTATING AROUND THE UPPER LOW WILL HELP TO ENHANCE
LIFT AND THUS PRECIPITATION RATES TODAY. THE INVERTED TROUGH IN THE
LOW LEVELS WILL ACT AS A FOCUSING MECHANISM AS IT SLOWLY SHIFTS TO
THE W. MODELS ARE STILL SHOWING MODERATE TO STRONG LIFT THROUGH A
DEEP LAYER TODAY.
WHERE HEAVY RAINFALL REPEATEDLY MOVES OVER THE SAME GENERAL AREA...
FLOODING IS LIKELY GIVEN THE ANTECEDENT CONDITIONS. THIS IS NOT ONLY
TRUE IN URBAN AREAS...BUT IN RURAL AREAS WHERE RIVERS ARE STILL IN
FLOOD AND SMALL STREAMS AND CREEKS ARE SWOLLEN. AT THIS TIME...WE
ARE FORECASTING THREE-QUARTERS OF AN INCH TO ONE AND A HALF INCHES
OF ADDITIONAL RAIN ON AVERAGE ACROSS THE AREA...BUT LOCALLY...IT IS
POSSIBLE TO DOUBLE THESE AMOUNTS INTO TONIGHT. THUS...A FLOOD WATCH
IS IN EFFECT UNTIL 8 PM. PERSISTENT THUNDERSTORMS MAY BRIEFLY
PRODUCE A STRONG TO PERHAPS DAMAGING WIND GUST DUE TO PRECIPITATION
LOADING...BUT THE RISK FOR SEVERE WEATHER IS AGAIN LOW.
WIDESPREAD CLOUD COVER AND CONVECTION WILL AGAIN GREATLY NARROW THE
DIURNAL RANGE AND WE ARE ONLY EXPECTING HIGHS TODAY IN THE LOWER TO
MID 80S. AS DRIER AIR WORKS INTO THE AREA OVERNIGHT...LOWS WILL DROP
TO THE LOWER TO MID 70S.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 AM SATURDAY...A LARGE 595+DAM MID LEVEL RIDGE WILL
RETROGRADE SLOWLY THROUGH THE PERIOD. THE FEATURE WILL START BY
BEING CENTERED OVER PA AND END UP SPRAWLED OVER OH/IN WHILE ALSO
HAVING GROWN LARGER IN SIZE. THE RETROGRESSION AND GROWTH OFFSET
EACH OTHER FOR THE LOCAL 500MB FLOW WHICH STAYS ABOUT DUE EASTERLY.
THIS WILL MEAN A DEEP COLUMN OF ONSHORE FLOW AS SURFACE HIGH SITES
OFF VA COAST. WHILE A TROPICAL-TYPE OF SHOWER ALONG THE BEACHES IS
HARD TO RULE OUT AT JUST ABOUT ANY TIME THE AREA WILL OTHERWISE BE
RAIN-FREE. TEMPERATURES WILL BE VERY CLOSE TO CLIMO. DESPITE THE
HIGH HEIGHTS ALOFT THE DEEP ONSHORE FLOW WILL ALLOW FOR MARINE
COOLING TO MODERATE HIGH TEMPS ALL THE WAY INLAND...WHICH WOULD
OTHERWISE BE BOOSTED BY THE UPPER RIDGING.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 3 AM SATURDAY...THE LARGE UPPER RIDGE TO OUR NNW DURING THE
SHORT TERM WILL STOP RETROGRADING THIS PERIOD. INSTEAD IT WILL START
A GRADUALLY SOUTHWARD DRIFT AND WEAKEN ALL THE WHILE...BEING
SUPPRESSED BY A MORE WINTERLIKE VORTEX DEVELOPING OVER HUDSON BAY.
DESPITE ITS WEAKENING STATE THE UPPER LEVEL RIDGE WILL PRECLUDE ANY
MEANINGFUL PRECIP CHANCES THROUGH THE PERIOD ESPECIALLY CONSIDERING
THAT LOW LEVELS WILL ALSO NOT HAVE MUCH OPPORTUNITY TO MOISTEN.
THERE IS A HINT OF THE LATTER ON THURSDAY AND FRIDAY AS A PIEDMONT
TROUGH DEVELOPS AND ADDS A SOUTHERLY COMPONENT TO THE OTHERWISE
GENERALLY ONSHORE SURFACE/LOW LEVEL FLOW EARLIER IN THE PERIOD.
HIGHS WILL BE PERHAPS A FEW DEGREES ABOVE CLIMO WHILE NIGHTTIME LOWS
QUITE CLOSE TO NORMAL.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
AS OF 12Z...ANOTHER DAY OF HIGH PWATS AND LOW LFC'S. FLOW IS A MORE
SOUTHEASTERLY TODAY VERSES SOUTHWESTERLY. EXPECT SHOWERS TO BECOME
NUMEROUS BY MID MORNING WITH HEATING. MUCH OF THE CONVECTION DUE TO
THE SOUTHEAST FLOW WILL MOVE INLAND BY EARLY AFTERNOON. VISIBILITIES
COULD BRIEFLY DROP TO A MILE IN THE HEAVIEST ACTIVITY. WINDS WILL
BECOME GUSTY BY MIDDAY AS MIXING ALLOWS SOUTHEAST FLOW TO FRESHEN.
MOST OF THE CONVECTION WILL END BY EARLY EVENING...HOWEVER SOME
STORMS MAY REMAIN OVER THE SOUTHWESTERN CWA AS A SECONDARY SLUG OF
MOISTURE MOVES THROUGH. SOME IFR STRATUS IS POSSIBLE TOWARD MORNING.
EXTENDED OUTLOOK...TEMPO SHOWERS AND T-STORMS THROUGH SUNDAY WITH
MVFR AND LOCALIZED PERIODS OF IFR. ISOLATED SHOWERS AND T-STORMS
MONDAY AND TUESDAY...OTHERWISE VFR.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 6 AM SATURDAY...SMALL CRAFT SHOULD EXERCISE CAUTION CONDITIONS
ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND TO PERSIST INTO
THE EARLY MORNING HOURS OF SUN. AS AN INVERTED TROUGH SHIFTS WEST OF
THE WATERS THIS MORNING...THE PRESSURE GRADIENT WILL TIGHTEN
SLIGHTLY AND WITH THAT...WIND SPEEDS ARE EXPECTED TO INCREASE. WILL
SHOW SUSTAINED SE WINDS INCREASING TO 20 KT. THE WIND DIRECTION WILL
SLOWLY BACK TO ESE OVERNIGHT AS WIND SPEEDS SLOWLY DECREASE AS A
SLACKER GRADIENT DEVELOPS FROM N TO S. SEAS WILL BE ON THE INCREASE
TODAY WITH MORE AND MORE 5 FOOTERS BEING OBSERVED THIS AFTERNOON AND
EVE. WAVE HEIGHTS ARE EXPECTED TO SLOWLY SUBSIDE TOWARD SUN MORNING.
STILL EXPECT ANOTHER DAY OF NUMEROUS TO WIDESPREAD SHOWERS AND
THUNDERSTORMS...CREATING LOW VISIBILITIES AND OVERALL POOR MARINE
CONDITIONS. THE COVERAGE OF SHOWERS SHOULD BE ON THE DECREASE
TONIGHT.
SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 AM SATURDAY...WIND JUST ABOUT FULLY ONSHORE/DUE EASTERLY FOR
MOST OF THE PERIOD. WIND SPEED IN THE 10 TO 15KT RANGE FOR MUCH OF
THE PERIOD AS WELL AS HIGH PRESSURE SITS OFF THE VA COAST. DESPITE
THE FAIRLY NORMAL/SEASONABLE WIND SPEEDS THE SEAS WILL BE A LITTLE
HIGHER THAN NORMAL AS THE ONSHORE COMPONENT BRINGS WAVES CLOSER TO
THE COAST. A MORE TYPICAL JULY SOUTHWESTERLY FLOW MUCH LESS
EFFECTIVE AT DOING SO. FOR THE MOST PART CONDITIONS WILL BE MARGINAL
BUT JUST SHY OF ANY HEADLINES AS EVEN THE OCCASIONAL 5 FT SIG WAVE
WILL BE PART OF A 3 TO 5 FT FCST...WHEREAS A 4 TO 5 NECESSITATES
SCEC.
LONG TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 3 AM SATURDAY...LONG TERM WILL MARK A TREND TOWARDS QUIETER
WEATHER WHEN COMPARED TO THE NEAR AND SHORT TERM. THE LONG EASTERLY
FETCH THAT HAD BEEN IN PLACE WILL BEGIN TO BREAK DOWN AS THE HIGH TO
OUR NE DOES THE SAME. AN EAST-WEST ELONGATED RIDGE OF HIGH PRESSURE
IS THE MAIN PRESSURE PATTERN-CREATING FEATURE REMAINING BY THE END
OF THE PERIOD. LIGHT FLOW WILL SHOW A GRADUAL VEERING TREND FROM E
TO SE AND PERHAPS EVEN SW. SWELL ENERGY WILL BE MINIMAL AND
GENERALLY CHANNELED WELL SOUTH OF THE CAROLINAS LEAVING ONLY THE
WIND WAVE AS A PREDOMINANT FACTOR FORE SEAS FCST.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH THROUGH THIS EVENING FOR SCZ017-023-024-032-033-
039-053>056.
NC...FLOOD WATCH THROUGH THIS EVENING FOR NCZ087-096-099-105>110.
MARINE...NONE.
&&
SYNOPSIS...MBB
NEAR TERM...RJD
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...DLHazardous weather outlook, Jul 13, 2:42 AM EST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
342 AM EDT SAT JUL 13 2013
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-140745-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
342 AM EDT SAT JUL 13 2013
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT RAINFALL AMOUNTS AND ANY OBSERVED
FLOODING.
AMZ254-256-140745-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
342 AM EDT SAT JUL 13 2013
...SMALL CRAFT SHOULD EXERCISE CAUTION FROM THIS AFTERNOON
THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT SHOULD EXERCISE CAUTION.
POOR MARINE CONDITIONS WILL EXIST WITH GREATLY REDUCED VISIBILITIES
IN HEAVY RAIN. WATERSPOUTS ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
MARINERS ARE ASKED TO REPORT ANY WATERSPOUTS THEY OBSERVE.
AMZ250-252-140745-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
342 AM EDT SAT JUL 13 2013
...SMALL CRAFT SHOULD EXERCISE CAUTION FROM NOON EDT TODAY
THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT SHOULD EXERCISE CAUTION.
POOR MARINE CONDITIONS WILL EXIST WITH GREATLY REDUCED VISIBILITIES
IN HEAVY RAIN. WATERSPOUTS ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
MARINERS ARE ASKED TO REPORT ANY WATERSPOUTS THEY OBSERVE.
NCZ106-108-110-SCZ054-056-140745-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
342 AM EDT SAT JUL 13 2013
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 7 AM EDT THIS
MORNING THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
AN ELEVATED RIP CURRENT RISK POSSIBLE ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT RAINFALL AMOUNTS AND ANY OBSERVED
FLOODING.
RJD
Flood, Brunswick
- When
- July 13, 8:22 AM EST to 10:30 AM EST
- Where
- Brunswick County, 5.18 mi SSE of Mill Creek to 5.23 mi SSE of Mill Creek
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 34.027, -78.060
Portions of Longwood Road were flooded with several stranded vehicles.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Minnesota, July 13, 2013$3.1 million · 25 events
- Flash Flooding and Flood in Iowa, July 13 to 14, 2013$530,000 · 13 events
- Flash Flooding and Heavy Rain in Georgia, July 13 to 14, 20131 injured · $76,000 · 6 events
- Flash Flooding and Damaging Winds in Alabama, July 13 to 17, 2013$35,000 · 50 kt wind · 17 events
- Flooding in Georgia, July 13 to 14, 2013$49,000 · 4 events
- Hail and Damaging Winds in Mississippi, July 13 to 14, 2013$40,000 · 50 kt wind · 8 events
- Flash Flood and Damaging Wind in Colorado, July 13, 2013$45,000 · 56 kt wind · 2 events
- Flash Flood and Damaging Winds in South Dakota, July 13 to 14, 2013$40,000 · 55 kt wind · 4 events
- Flash Flood and Damaging Wind in Alabama, July 13, 2013$35,000 · 52 kt wind · 2 events
- Tornado and Rip Current in South Carolina, July 13, 20132 injured · EF0 · 2 events
- Hail and Damaging Winds in North Dakota, July 13, 20133.5 in hail · 16 events
- Hail and Lightning Strike in Florida, July 13, 20131 injured · $5,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470639.